Pennsylvania, 2011

High Wind in Pennsylvania, April 28, 2011

April 28, 2011 · NWS PBZ · 3 events in 3 counties and zones

High winds occurred behind a powerful cold front in a strong pressure gradient from low pressure moving across the Great Lakes. Trees and power lines were reported down across parts of eastern Ohio and western Pennsylvania.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

High winds occurred behind a powerful cold front in a strong pressure gradient from low pressure moving across the Great Lakes. Trees and power lines were reported down across parts of eastern Ohio and western Pennsylvania. The highest recorded wind gust was 59 MPH at the Zanesville, OH airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 28, 4:35 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Apr 28, 4:35 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
535 AM EDT THU APR 28 2011

.SYNOPSIS...
SHOWERS WILL DIMINISH TODAY AS A COLD FRONT EXITS TO THE EAST. EXPECT
WINDY CONDITIONS TODAY IN THE WAKE OF THE FRONT. UPPER LEVEL LOW
PRESSURE MAY BRING A FEW SHOWERS TO THE AREA TONIGHT AND FRIDAY.
DRY AND MILD CONDITIONS ARE EXPECTED FOR SATURDAY...WITH THE NEXT
SYSTEM APPROACHING THE AREA FOR SUNDAY BRINGING A CHANCE OF SHOWERS.

&&

.NEAR TERM /THROUGH TONIGHT/...
A COLD FRONT PUSHING INTO EASTERN OHIO. WINDS HAVE INCREASED IN
ADVANCE OF THE FRONT...WITH GUSTS TO 45 MPH AT NEW PHILADELPHIA
AND 58 MPH AT ZANESVILLE. EXPECT THESE HIGHER GUSTS TO MIGRATE
EAST FOR THE NEXT FEW HOURS. HAVE ISSUED A WIND ADVISORY FOR AREAS
FROM I-79 WESTWARD. HAVE HELD OFF FURTHER EAST...AS SURFACE
PRESSURE GRADIENTS/WINDS ALOFT ARE PROGGED TO BE SOMEWHAT
LESS...HOWEVER THIS WILL NEED TO BE MONITORED FOR POTENTIAL
EASTWARD EXTENSION OF THE ADVISORY LATER THIS MORNING. SCATTERED
SHWRS/ISOLATED TSTMS WILL PREVAIL AS THE FRONT APPROACHES AS THE
BULK OF HEAVIER PRECIP HAS SHIFTED INTO THE EASTERN HALF OF
PENNSYLVANIA. UNDER COLD ADVECTION IN THE WAKE OF THE
FRONT...EXPECT TEMPERATURES TODAY TO REMAIN STEADY IN THE UPPER
50S TO LOWER 60S.

A TROUGH OF LOW PRESSURE WILL MOVE EAST ACROSS THE EASTERN GREAT
LAKES TNGT. ISOLATED TO SCATTERED SHWRS WILL WRAP AROUND THE LOW
ACROSS THE AREA...WITH THE GREATEST COVERAGE NORTH OF PITTSBURGH
AND ALONG THE RIDGES. SLIGHTLY BELOW NORMAL LOW TEMPERATURES WILL
PREVAIL.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
THE UPPER TROUGH WILL EXIT FRIDAY...WITH HIGH PRESSURE BUILDING
OVER THE AREA BY SATURDAY. RESIDUAL SHWRS WILL END BY FRIDAY
AFTN...WITH MAINLY CLEAR SKIES FOR FRIDAY NIGHT/SATURDAY. COOL
TEMPERATURES FRIDAY/FRIDAY NIGHT WILL REBOUND NICELY SATURDAY
WITH HIGHS SATURDAY IN THE UPPER 60S TO LOWER 70S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRESSURE WILL MOVE OFFSHORE SATURDAY NIGHT...ALLOWING LOW
PRESSURE OVER ONTARIO TO ADVANCE TO THE EAST. A COLD FRONT WILL
EXTEND SOUTH THROUGH THE GREAT LAKES AND SOUTHWEST INTO THE
CENTRAL PLAINS BY SUNDAY MORNING. THIS FRONT WILL MAKE SLOW
PROGRESS TO THE EAST THROUGH EARLY NEXT WEEK. WILL CONTINUE TO
USE CHANCE POPS LATE SUNDAY INTO TUESDAY. INSTABILITY WITH THIS
SYSTEM IS DEPICTED AS MINIMAL...AND LIMITED TO MONDAY. THUS...WILL
USE TSTMS FOR MONDAY AFTN/EVE...OTHERWISE LEAVE OUT OF THE FCST.
WILL BEGIN TO DRY CONDITIONS OUT ON WEDNESDAY...ALTHOUGH SOME
ENSEMBLE MEMBERS CONTINUE TO KEEP PRECIPITATION INTO THURSDAY.
SEASONABLE TEMPERATURES SUNDAY/MONDAY WILL COOL TO BELOW NORMAL
BY MIDWEEK.

&&

.AVIATION /10Z THURSDAY THROUGH MONDAY/...
THE LINE OF SHOWERS AND THUNDERSTORMS IN ADVANCE OF THE COLD FRONT
ARE QUICKLY SWEEPING EASTWARD TONIGHT. THE COLD FRONT WILL
CONTINUE TO PROGRESS EASTWARD MAINTAINING MVFR CIG RESTRICTIONS
THROUGH THE OVERNIGHT PERIOD. BASED ON CURRENT BUFKIT PROFILES AND
RUC MODEL DATA...LOW LEVEL WIND SHEAR WILL BE POSSIBLE UNTIL THE
FRONT PASSES WITH 60KT WINDS 2KFT ABOVE THE SURFACE. WIND GUSTS TO
25KT AND MAYBE GREATER WILL BE POSSIBLE WITH THE PASSAGE OF THE
FRONT.

VFR CONDITIONS SHOULD RETURN FOR THE DAY ON THURSDAY WITH ONLY MVFR
RESTRICTIONS IN SCATTERED SHOWERS AS WRAP AROUND MOISTURE ASSOCIATED
WITH THE UPPER LOW CROSSES THE REGION. ALTHOUGH THERE WILL BE
PARTIAL CLEARING THURSDAY NIGHT INTO FRIDAY...SOME STRATUS AND
SHOWERS COULD PERSIST. HIGH PRESSURE WILL BRING CLEAR WEATHER ON
SATURDAY...WITH A COLD FRONT APPROACHING THE AREA ON SUNDAY. THIS
WILL BRING SHOWERS AND RESTRICTIONS SUNDAY NIGHT INTO MONDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...WIND ADVISORY UNTIL NOON EDT TODAY FOR OHZ039>041-048>050-
     057>059-068-069.
PA...WIND ADVISORY UNTIL NOON EDT TODAY FOR PAZ007-008-013-014-020-
     021-029-031.
WV...WIND ADVISORY UNTIL NOON EDT TODAY FOR WVZ001>004.

&&
Hazardous weather outlook, Apr 28, 4:23 AM EST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
523 AM EDT THU APR 28 2011

OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020-021-029-
031-WVZ001>004-290930-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-LAWRENCE-
BUTLER-BEAVER-ALLEGHENY-WASHINGTON-GREENE-HANCOCK-BROOKE-OHIO-
MARSHALL-
523 AM EDT THU APR 28 2011

...WIND ADVISORY IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ009-015-016-022-023-073>076-WVZ012-021>023-041-290930-
GARRETT-FOREST-CLARION-JEFFERSON PA-ARMSTRONG-INDIANA-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
523 AM EDT THU APR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THE PASSAGE OF A COLD FRONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Apr 28, 12:15 AM EST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
115 AM EDT THU APR 28 2011

MDZ001-WVZ041-280615-
GARRETT MD-TUCKER WV-
115 AM EDT THU APR 28 2011

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT AND TUCKER...

AT 112 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 8 MILES SOUTHWEST OF
LANEVILLE...MOVING NORTHEAST AT 60 MPH. WIND GUSTS TO 55 MPH ARE
POSSIBLE WITH THE STORMS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  ELK...                LANEVILLE...
  CANAAN VALLEY STATE PARK...                 BLACKWATER FALLS...
  THOMAS...             KEMPTON...            GATZMER...
  REDHOUSE...           GORMAN...             OAKLAND...
  MOUNTAIN LAKE PARK... SWALLOW FALLS STATE PARK...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 3899 7963 3923 7954 3920 7949 3936 7949
      3970 7935 3970 7894 3947 7906 3939 7917
      3934 7926 3929 7930 3929 7935 3920 7947
      3919 7947 3922 7935 3920 7929 3910 7934
      3908 7929 3906 7929 3895 7937
Special weather statement, Apr 28, 2:34 AM EST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
334 AM EDT THU APR 28 2011

OHZ048-057-280900-
COSHOCTON-MUSKINGUM-
INCLUDING THE CITIES OF...COSHOCTON...ZANESVILLE
334 AM EDT THU APR 28 2011

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CROSS MUSKINGUM
AND COSHOCTON COUNTIES THROUGH 5 AM. THE STRONGER STORMS ARE
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...ALONG WITH BRIEF
HEAVY DOWNPOURS.
Special weather statement, Apr 28, 3:22 AM EST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
422 AM EDT THU APR 28 2011

OHZ039>041-049-050-058-059-068-069-280930-
TUSCARAWAS-CARROLL-COLUMBIANA-HARRISON-JEFFERSON OH-GUERNSEY-
BELMONT-NOBLE-MONROE-
INCLUDING THE CITIES OF...NEW PHILADELPHIA...DOVER...
UHRICHSVILLE...CARROLLTON...EAST LIVERPOOL...SALEM...COLUMBIANA...
EAST PALESTINE...WELLSVILLE...CALCUTTA...CADIZ...HOPEDALE...
STEUBENVILLE...CAMBRIDGE...MARTINS FERRY...ST. CLAIRSVILLE...
BELLAIRE...BARNESVILLE...SHADYSIDE...BRIDGEPORT...CALDWELL...
WOODSFIELD
422 AM EDT THU APR 28 2011

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CROSS EAST
CENTRAL OHIO THROUGH 530 AM. THE STRONGER STORMS ARE CAPABLE OF
PRODUCING WIND GUSTS TO 50 MPH...ALONG WITH BRIEF HEAVY DOWNPOURS.
Local storm report, Apr 28, 4:04 AM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 AM     NON-TSTM WND GST 2 WSW BRIDGEVILLE       39.96N  81.90W
04/28/2011  M58 MPH          MUSKINGUM          OH   ASOS

&&

EVENT NUMBER PBZ1100693

ZA
Special weather statement, Apr 28, 4:56 AM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
556 AM EDT THU APR 28 2011

PAZ007-008-013-014-020-021-029-WVZ001>003-281100-
MERCER-VENANGO-LAWRENCE-BUTLER-BEAVER-ALLEGHENY-WASHINGTON-
HANCOCK-BROOKE-OHIO-
INCLUDING THE CITIES OF...SHARON...HERMITAGE...GROVE CITY...
GREENVILLE...FARRELL...OIL CITY...FRANKLIN...SUGARCREEK...
NEW CASTLE...ELLWOOD CITY...BUTLER...ZELIENOPLE...ALIQUIPPA...
BEAVER FALLS...AMBRIDGE...MONACA...BEAVER...
PITTSBURGH METRO AREA...WASHINGTON...CANONSBURG...DONORA...
CALIFORNIA...CHARLEROI...MONONGAHELA...MCMURRAY...TORONTO...
WEIRTON...WHEELING
556 AM EDT THU APR 28 2011

THROUGH 7 AM...A LINE OF SHOWERS WILL MOVE EAST AT 50 MPH ACROSS THE
NORTHERN PANHANDLE OF WEST VIRGINIA AND WESTERN PENNSYLVANIA. WIND
GUSTS TO 50 MPH ARE POSSIBLE...ALONG WITH BRIEF HEAVY DOWNPOURS.
Local storm report, Apr 28, 5:37 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
637 AM EDT THU APR 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 AM     NON-TSTM WND GST SANDY LAKE              41.35N  80.08W
04/28/2011  M46 MPH          MERCER             PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1100694

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Mercer

When
April 28, 6:00 AM EST to 11:00 AM EST
Where
Mercer forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
41.302, -80.258 (the zone’s center; the record gives no point)

High Wind, Venango

When
April 28, 6:50 AM EST to 11:00 AM EST
Where
Venango forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
41.401, -79.758 (the zone’s center; the record gives no point)

High Wind, Clarion

When
April 28, 8:00 AM EST to 11:00 AM EST
Where
Clarion forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
41.192, -79.421 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295505, 295506, 295507.